Skip to content

Are painkillers causing your headaches?

1 million Britons have headaches from overusing painkillers was one of the many headlines to hit the papers back in 2012 when I first wrote this blog post.

This week The Evening Standard has published results of a big investigation it has done into the overuse of painkillers, and in particular opioids, in the UK, and the BBC has this post on their website about opioids.

 

 

So where exactly have these stories arisen from?

The first from 2012 is actually from National Institute of Health and Clinical Excellence (NICE) who are advising doctors with new guidance on diagnosis and treatment of headaches.

 

What exactly does this mean though? 

Surely painkillers are designed to take away pain from headaches and migraines not create it.

Digging back into my original degree in pharmacology I can tell you that the painkillers pharmacological action varies according to which type it is.

Generally as a brief guide, the painkillers work by inhibiting an enzyme called cyclooxygenase (COX).  This enzyme is responsible for producing prostaglandins in our bodies, which are specialist messenger molecules that have a variety of roles.  Some of these roles includes

  • ensuring our spinal nerves are active and sensitive to pain
  • control cell growth
  • help regulate hormones
  • help temperature balance in the brain (hypothalamus)
  • changes the way the smooth muscle cells work either by constricting or dilating them
  • regulates inflammatory response

 

Long term inhibition of the COX enzyme means that the levels of prostaglandins in the body remain low and therefore the functions above do not function. Over the long term this can lead to other issues arising in the body due to the imbalance.

The painkillers inhibit the functions above, however when they complete their job (usually 3-4 hours after taking them) the COX is no longer inhibited so it resumes it’s job of producing prostaglandins. As the levels have been so low it can lead to the levels of prostaglandins being even higher than before. This means that as prostaglandins increase so do the list of the functions it controls, which includes sensitising the spinal nerves to pain, temperature balance, inflammatory response etc. Therefore your body feels these discomforts and pain even more greatly than before, which can lead to you reaching out for more painkillers to subdue the pain. And so the cycle continues.

 

In the case of overuse of over the counter painkillers, NICE means taking painkillers for 15 or more days in the month.

Taking over the counter painkillers this frequently will turn this all into a vicious cycle.  As eventually the painkillers become responsible for causing the headaches or migraines so people turn to more painkillers to cope, and so it goes on.

 

There is always a major risk with taking any drugs, and one of the major ones is liver damage particularly from paracetamol.  Aspirin has also been found to cause damage to the stomach lining, and ibuprofen can cause digestive disturbances including inflammatory bowel disorders, nausea and ulcers.

 

The NICE guidelines are to stop taking the painkillers abruptly (under doctor’s guidance).  This will most likely mean around 2-3 weeks of immense headaches.

 

NICE did, however, mention a number of potential “red flag” indicators that in its opinion warranted further investigation, which could include referral to a specialist. They included:

  • headaches that develop after a head injury that happened within the past three months
  • headaches that are getting worse and are accompanied by a fever
  • headaches that start very suddenly
  • problems with speech or balance that happen regularly and are getting worse
  • problems with memory or changes in behaviour that happen regularly and are getting worse
  • feelings of confusion or disorientation
  • a change in personality
  • headaches that start after coughing, sneezing or straining
  • headaches that start after exercise
  • headaches that are worse when sitting or standing up
  • a red or painful eye(s)
  • a substantial change in the headache symptoms

 

 

Further testing or referral to a specialist is also recommended if:

  • your immunity is low, for example because you are HIV positive or are taking medication that lowers immunity
  • you are aged under 20 and have had any type of cancer
  • you have had a type of cancer that can spread to the brain
  • you are vomiting for no obvious reason

 

 

The guidelines also say that many of the current treatments used to treat migraines and cluster headaches had good evidence of being effective and should continue to be used.

 

Other concerns – red flag

All of this raises another issue for me, one that I have raised in the past.  And that is the over availability of these over the counter painkillers.  The pharmaceutical drugs were previously only available via your pharmacist, often after much cross examination and warnings about the side effects etc.  Now, you can find these painkillers freely available to purchase pretty much anywhere, including supermarket shelves (not in pharmacy area), off licences, petrol stations and stationary shops.  More or less in these places you can pretty much guarantee that the person serving you does not have any qualifications in pharmacy or pharmaceuticals.  If you purchase a paracetamol product in the pharmacy the assistant has to clear this with the pharmacist first, which I think is how it should be.  However, why are they still expected to do this whilst totally unrelated and unqualified industries and sales staff are able to freely sell these products without any supervision?  The UK government put a limit on how many over the counter painkillers one person can purchase in one go to reduce the chances of overdose or toxicity, yet they’ve allowed this random selling of the products. It’s baffling and something that I think the government needs to re-address.

 

 

Leave a Comment





Scroll To Top